Heparin-Induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is an immunoglobulin-mediated adverse drug reaction associated with a high risk of thrombotic complications. The pathogenic antibody, usually immunoglobulin (Ig) G (HIT-IgG), recognises a multimolecular complex of heparin and platelet factor 4, resulting in platelet activation via platelet Fc receptors. In addition to in vivo platelet activation, it is now recognised that there is a concomitant activation of coagulation, as shown by marked elevations in thrombin-antithrombin complex levels. It is possible that this increased thrombin generation predisposes HIT patients to a newly recognised complication: warfarin-induced venous limb gangrene. This syndrome is characterised clinically by necrosis complicating deep venous thrombosis in the absence of large-vessel arterial occlusion, and appears to result from acquired protein C deficiency during warfarin therapy for deep vein thrombosis and HIT. The recommended treatment for HIT is an agent that reduces thrombin generation, either indirectly via factor Xa inhibition [e.g. danaparoid sodium (a mixture of anticoagulant glycosaminoglycans)] or directly using a specific thrombin inhibitor (e.g. recombinant hirudin; argatroban). HIT is potentially preventable: there is a lower frequency of HIT, associated thrombosis and HIT-IgG seroconversion in patients treated with low-molecular-weight heparins, compared with unfractionated heparin.

publication date

  • November 1997